CaltechAUTHORS
  A Caltech Library Service

Inevitable randomness in discrete mathematics [Book Review]

Conlon, David (2011) Inevitable randomness in discrete mathematics [Book Review]. Bulletin of the London Mathematical Society, 43 (5). pp. 1021-1023. ISSN 0024-6093. https://resolver.caltech.edu/CaltechAUTHORS:20190812-162958247

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20190812-162958247

Abstract

Complex systems arise naturally throughout mathematics, computer science, economics and the physical sciences. However, when faced with such intricate systems, we are often powerless to understand their behaviour. Without simplifying assumptions, such as that of the rational agent in economics, the size of the space of possibilities and its apparent lack of order can become overwhelming. In this book, József Beck explores this issue, suggesting that discrete systems which are not simple should always behave in a random-like fashion, even when different parts of the system do not behave independently. The central focus of the book is, to use the author’s own term, the following 'vague' metaconjecture.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1112/blms/bdr063DOIArticle
https://bookstore.ams.org/ulect-49/PublisherBook Publisher
ORCID:
AuthorORCID
Conlon, David0000-0001-5899-1829
Additional Information:© 2011 London Mathematical Society. Issue online 17 July 2011; version of record online 17 July 2011. Book review of: Inevitable randomness in discrete mathematics (University Lecture Series 49) by József Beck: 250 pp., ISBN 978‐0‐8218‐4756‐5 (American Mathematical Society, Providence, RI, 2009).
Issue or Number:5
Record Number:CaltechAUTHORS:20190812-162958247
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20190812-162958247
Official Citation:Conlon, D. (2011), Inevitable randomness in discrete mathematics (University Lecture Series 49). Bulletin of the London Mathematical Society, 43: 1021-1023. doi:10.1112/blms/bdr063
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:97816
Collection:CaltechAUTHORS
Deposited By: Melissa Ray
Deposited On:14 Aug 2019 14:31
Last Modified:03 Oct 2019 21:35

Repository Staff Only: item control page